Montana, 2018

Winter Storm and Winter Weather in Montana, February 3 to 5, 2018

February 3 to 5, 2018 · NWS BYZ · 14 events in 13 counties and zones

Arctic air at the surface, combined with a moist flow off the Pacific, resulted in an over-running event which brought heavy snow across the entire Billings Forecast area.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Arctic air at the surface, combined with a moist flow off the Pacific, resulted in an over-running event which brought heavy snow across the entire Billings Forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 3, 9:45 AM MST, 15 minutes earlier.

Area forecast discussion, Feb 3, 9:45 AM MST, 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
945 AM MST Sat Feb 3 2018

.UPDATE...
Did some highlight management this morning. Separated out Judith
Gap and Beartooth/Red Lodge foothill zones to customize those
areas better. Judith Gap may see near blizzard conditions at times
today due to strong north winds to 45 mph due to gapping effect.
Foothills may not see as much snow overall through Monday as cold
air washes back and forth. So some precipitation may come down as
liquid, and winds may fluctuate between upslope and downslope in
some locations along the foothills through the weekend.

Other changes were to bump up PoP's to categorical as we have
plenty of pre-frontal rain/snow across the eastern half of the CWA
already. Cold front is already through Judith Gap a couple of
hours ahead of time. BT

&&

.SHORT TERM...valid for Tdy and Sun...

Two winter storms continue to be the focus for our forecast area
this weekend into Monday. Models are fairly similar to what they
were showing this time yesterday, and as a result, very few
changes were made to this forecast package.

Freezing rain occurred last evening across many areas east of
Billings with reports around Miles City of cars being iced over
and a shiny glaze on the roads. A winter weather advisory was in
effect from Musselshell County eastward due to this freezing rain.
The precipitation has ended over the past couple of hours across
these areas so we will cancel the current winter weather advisory
with this forecast issuance.

A surface low currently just west of the Lewistown area will
allow for a westerly downslope flow to continue along the
Beartooth/Absaroka foothills including the Livingston area through
much of the day resulting in temperatures in the lower 40s. This
low will begin to move southeast today, and as it does, it will
allow an arctic front to move in from the northeast late this
morning and move southwest during the afternoon. The front is not
expected to make it as far west as Livingston until late this
afternoon. This will make for a strong temperature gradient across
the forecast area with readings ranging from the teens in Baker
to lower 40s for Livingston. A strong wave aloft and abundant
overrunning Pacific moisture will result in increasing chances for
snow by early this afternoon spreading from north to south with
snow likely across the entire forecast area tonight. Snowfall
amounts today and tonight look to be in the 5 to 8 inch range for
areas from Powder River County to Musselshell County westward.
Snowfall for the Livingston area and Paradise Valley will be
slightly less and not pick up until this evening. East of this
line, snowfall will also be less but more in the 3 to 5 inch
range.

Sunday...the above system weakens and shifts south into Wyoming
leaving a lull in the activity. Although light snow will continue,
accumulations will be around an inch or two. However, a second
round of snow is expected to develop by Sunday evening and
continue into Monday. As a result of these two storm systems, we
have upgraded the winter storm watches to warnings with most areas
expecting 10 to 15 inches of snow by the time it ends late
Monday. Lighter amounts around 6 to 8 inches are expected for the
Livingston area. Further east, we have issued a winter weather
advisory for Fallon and Carter Counties for 3 to 5 inches of snow
mainly occuring this afternoon and tonight. The start and end
times of these warnings and advisories will vary somewhat so be
sure to check your location for the time and snow amounts for your
given area. Hooley

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Weather will remain active, which is to say wintry, through the
extended period.

Snow will continue across our west/south on Mon, especially in the
morning, as shortwave eventually exits and cold air deepens w/
building Canadian surface high. Areas of lighter snow will
probably continue Mon night into Tue across our west/south as
weaker shortwave emerges in the NW flow aloft, and lee side
surface ridge remains in place. Temperatures Mon/Tue will remain
well below normal everywhere east of the foothills, but we should
see temps into the 30s along the eastern slopes of the mountains,
especially by Tue.

Any potential for drier/warmer weather next week will occur Wed
into Thu, courtesy of a period of modest height rises and a shift
to downslope gradients. Mid level flow will be quite strong (on
the order of 50 kts at 700mb), so there is a possibility of
advisory level surface wind gusts at Livingston and Nye. Model
spread remains high, and it is possible that colder air will hold
across our eastern lower elevations. Our western foothills could
approach 50 degrees on Wed and Thu. Of course, snow cover will be
a player when it comes to temperatures.

Confidence has increased that we will see another Canadian cold
front arrive Thu, followed by yet another dose of cold air and
snow, as a fairly strong shortwave emerges from the north Pacific.
Have raised pops and dropped temps Thu night and Fri. This could
be another period of impactful winter weather.

JKL

&&

.AVIATION...

VFR will transition to MVFR/IFR/LIFR across the region this
morning and into the afternoon as a Canadian cold front sags into
the region and widespread snow develops. Northerly wind gusts to
25 kt are possible with the frontal passage. Poor flight
conditions will continue through the night across western and
central parts of the forecast area (LVM, BIL, SHR) but will
improve to VFR in the east (MLS, BHK). Mountains will remain
obscured through the period.

Regarding wind at LVM: SW-W wind gusts of 25-40 kts at LVM will
persist through the day. Winds at LVM will shift to the east with
the arrival of a cold front early this evening.

JKL/STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 039 901/026 014/016 005/023 014/039 026/035 008/019
    9/O +6/S    89/S    62/S    11/E    25/S    64/S
LVM 047 010/042 030/032 016/036 026/046 037/045 011/024
    6/O +5/O    99/S    63/S    11/N    25/O    64/S
HDN 036 907/024 011/017 000/018 007/035 020/033 004/020
    +/S +6/S    88/S    42/S    11/E    25/S    63/S
MLS 019 913/008 000/012 906/010 903/025 010/021 901/014
    +/S +1/B    63/S    21/B    11/B    45/S    42/S
4BQ 034 907/019 011/018 901/020 006/033 019/033 005/019
    9/S +2/S    75/S    22/S    11/E    35/S    64/S
BHK 020 913/009 902/012 908/014 903/024 008/022 902/015
    9/S 70/U    42/S    11/B    11/B    55/S    52/S
SHR 040 000/025 017/020 006/025 011/037 022/036 009/020
    8/O +6/S    79/S    52/S    11/B    23/S    64/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect until 11 PM MST Monday FOR
      ZONES 28>30-34-35-38-39-41-42-56-57-63-66.
     Winter Storm Warning in effect until 5 PM MST Monday FOR
      ZONES 31-32-36-58-67-68.
     Winter Weather Advisory in effect until 6 AM MST Sunday FOR
      ZONES 33-37.
     Winter Storm Warning in effect from 6 PM this evening to 11
      PM MST Monday FOR ZONES 40-64-65.
WY...Winter Storm Warning in effect until 11 PM MST Monday FOR
      ZONE 98.
     Winter Storm Warning in effect until 5 PM MST Monday FOR ZONE
      99.

&&

weather.gov/billings
Hazardous weather outlook, Feb 3, 6:39 AM MST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
639 AM MST Sat Feb 3 2018

MTZ040-041-064>066-031445-
Northern Park-Northern Sweet Grass-Paradise Valley-Livingston Area-
Beartooth Foothills-
639 AM MST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Southwest to west wind gusts up to 50 mph.

* WHERE...Foothills from Livingston to near Big Timber and Nye.

* WHEN...Today.

* ADDITIONAL DETAILS...Hazardous crosswinds on I-90 from Livingston
  to near Big Timber and local roads near Nye. Winds will shift
  east and decrease with a late day cold frontal passage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Feb 3, 4:50 AM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
450 AM MST SAT FEB 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     NON-TSTM WND GST 13 SSW GREYCLIFF        45.58N 109.85W
02/03/2018  M59.00  MPH      SWEET GRASS        MT   MESONET

0212 AM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
02/03/2018  M51.00  MPH      PARK               MT   MESONET

&&

JKL
Local storm report, Feb 3, 9:25 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
925 AM MST SAT FEB 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             18 NNW RYEGATE          46.53N 109.34W
02/03/2018  M3.0  INCH       GOLDEN VALLEY      MT   CO-OP OBSERVER

0800 AM     SNOW             25 SSE HYSHAM           45.94N 107.14W
02/03/2018  M1.0  INCH       TREASURE           MT   CO-OP OBSERVER

&&

VLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Treasure

When
February 3, 10:00 AM MST to February 5, 8:15 AM MST
Where
Treasure forecast zone
Reported by
Trained Spotter
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches was reported across the area.

Winter Storm, Southern Rosebud

When
February 3, 10:00 AM MST to February 5, 6:00 AM MST
Where
Southern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Severe driving conditions were reported on Lame Deer Divide.

Winter Storm, Powder River

When
February 3, 10:00 AM MST to February 5, 7:00 AM MST
Where
Powder River forecast zone
Reported by
Trained Spotter
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Snowfall of 10 inches was reported across the area.

Winter Storm, Custer

When
February 3, 10:00 AM MST to February 4, 8:00 AM MST
Where
Custer forecast zone
Reported by
Trained Spotter
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches along with treacherous travel conditions were reported across the area.

Winter Storm, Northern Rosebud

When
February 3, 10:00 AM MST to February 5, 8:00 AM MST
Where
Northern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Snowfall of 6 inches was reported. In addition, severe driving conditions were reported on I-94.

Winter Storm, Yellowstone

When
February 3, 10:30 AM MST to February 5, 7:00 AM MST
Where
Yellowstone forecast zone
Reported by
Trained Spotter

Snowfall around 6 inches was reported across the area.

Winter Storm, Northern Big Horn

When
February 3, 11:00 AM MST to February 5, 5:00 PM MST
Where
Northern Big Horn forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Snowfall of 6+ inches along with severe driving conditions were reported across the area.

Winter Storm, Southern Big Horn

When
February 3, 11:00 AM MST to February 5, 8:00 AM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

The Lame Deer area received around 9 inches of snow.

Winter Storm, Musselshell

When
February 3, 11:00 AM MST to February 5, 7:00 AM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Snowfall around 6 inches was reported across the area.

Winter Storm, Judith Gap

When
February 3, 1:00 PM MST to February 5, 5:00 PM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Highway 191 through Judith Gap was closed due to high winds, heavy snow and blowing and drifting snow.

Winter Storm, Absarokee / Beartooth Mountains

When
February 3, 1:00 PM MST to February 5, 2:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

White Mill and Fisher Creek Snotels both reported over a foot of new snow.

Winter Storm, Northern Stillwater

When
February 3, 4:00 PM MST to February 4, 3:30 PM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snowfall of 1 to 2 inches along with severe driving conditions was reported across the area.

Winter Storm, Eastern Carbon

When
February 3, 5:00 PM MST to February 5, 3:30 PM MST
Where
Eastern Carbon forecast zone
Reported by
Trained Spotter

Highway 212 was closed due to snowpacked and icy conditions.

Winter Weather, Eastern Carbon

When
February 5, 4:00 PM MST
Where
Eastern Carbon forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement

Highway 212 was closed for nearly four hours during the afternoon and evening on February 5th due to a fatal crash three miles west of Joliet. According to Montana Highway Patrol, a man was driving southbound and attempted to pass a pickup in front of him, but with whiteout conditions created from a plow further ahead, he could not see a car coming from the opposite direction. This caused a chain-reaction crash.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Eastern Carbon2018-02-0573MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732537, 732539, 732540, 732541, 732542, 732535, 732531, 732534, 732538, 732532, 732543, 732536, 732533, 732556.